Home Safety Checklist
RSS Feed Print
Depakote and sugar cravings
TCUDeeCal
Posted: Wednesday, October 3, 2012 11:58 PM
Joined: 9/2/2012
Posts: 374


My mother recently went through an extreme bout of craving sugar that wreaked havoc on her. I documented all this on the Caregivers Forum, and JFKOC requested that I post it in the other Alzheimer's Forums. So here goes.

After battling my mom's inhalation of anything sweet, I realized that this was a new behavior, only since she had been prescribed Depakote. I posted a question about the relationship between Depakote and abnormal sugar cravings on Facebook. From this point forward, cut and paste from the Caregivers' Forum.

I got quite a bit of feedback when I posted this question on Facebook. The friend who is in medical research said the Depakote is known to cause severe pancreas issues, which of course are directly linked to sugar...

A young doctor (a resident in Orange County) noted that the sugar craving symptom is present in 1 - 10% of persons taking Depakote, which means this should not be unexpected.

Because of the known issues to the pancreas, general discussion revolved around why this med would have been prescribed.

When I went to Target to pick up a different prescription for my mom today, I asked them to reprint the Depakote usage and warnings information. Sure enough, it reads (in part):

Inflammation of the pancreas is a potentially life-threatening illness associated with this medicine. And, cases of life-threatening inflammation of the pancreas have occurred with the use of this medicine.

It also lists the following potential if not probable side effects:

*Reduces number of blood cells needed for clotting.

*Confusion, slurred speech, loss of coordination.

*Hallucinations. [WTH would they prescribe a med to a person already suffering from hallucinations, if hallucinations are a current symptom?!]

*Drop in body temperature.

*Life-threatening liver failure.

*Plus, they spend about 1/3 of the page warning that Depakote causes increased thoughts of suicide.

So this drug seems more black-box than other drugs. I am surprised it is still on the market.

Hope this helps someone else!


 
× Close Menu